Texas, 2022

Drought in Texas, April 1 to 30, 2022

April 1 to 30, 2022 · NWS OUN · 8 events in 8 counties and zones

Continued dry conditions led to persistence and even expansion of severe to extreme drought during the month of April, especially across western Oklahoma and western north Texas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Continued dry conditions led to persistence and even expansion of severe to extreme drought during the month of April, especially across western Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 8:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 31, 8:46 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
946 PM CDT Thu Mar 31 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 946 PM CDT Thu Mar 31 2022

Forecast looks to be in good shape. The mid-level wave will move
toward the area tomorrow bringing support for convection to
develop Friday afternoon. But low-level moisture will be sparse as
mid 50s to lower 60s dewpoints are confined to the south Texas
gulf coast. The 00Z BRO sounding shows a little depth of boundary
later moisture increasing, but the CRP sounding is still quite
dry. This will lead to some inverted-V soundings across the
southwest with the potential for strong downdraft winds with any
convection that occurs. Instability will be marginal in the
afternoon or evening because of the lack of moisture despite some
decent mid-level lapse rates.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 307 PM CDT Thu Mar 31 2022

Upper level trough which produced light snow earlier in Ponca City
and surrounding Kay County will continue to move off to the east, as
the stratus will continue to decrease across northcentral Oklahoma.
Winds should go light by sundown as a strong southerly low-level jet
starts firing up toward sunrise over the Southern High Plains.
Expecting the southerly jets maxima to shift to displace further
eastward across north Texas and western and central Oklahoma by late
Friday morning and into the afternoon hours.

Will see some fairly strong moisture transport coming through the
low-level jet as the lower to mid levels gradually start moistening
up as the afternoon progresses. However, the boundary layer will
stay dry and weakly capped during the afternoon, with only a meager
return of surface based moisture with mid-40s dewpoints.  This low
to mid level moisture return will be ample fuel for a return of
rainfall across our area as another upper level wave comes through.
The best chances for rain beginning in the afternoon will be across
western Oklahoma and western north Texas, where the highest POPs
will be in place. Not much of any surface instability due to weak
surface moisture return, although cooling through the trough could
steepen mid-level lapse rates resulting in weak instability for a
few elevated storms across our west by late afternoon. MUCAPE values
are not very impressive at this time, but sufficient for adding
thunder across our west.

Fire weather...Breezy south winds and a return of very dry air will
enhance the fire danger across western Oklahoma and western north
Texas on Friday afternoon.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 314 PM CDT Thu Mar 31 2022

The trough that is expected to bring decent chances of light to
moderate rain Friday & Friday night, will move east of the area by
early to mid Saturday morning.  Weak surface high pressure will
build over the region, so a clear sky and light winds are expected.

Still some details to iron out for thunderstorm chances Sunday into
Monday/Tuesday.  One change from yesterday is a slightly stronger
and more southern track of a shortwave trough on Sunday. This could
push a cold front farther south into western Oklahoma by late Sunday
afternoon.  It still appears moisture return ahead of the frontal
boundary will be modest but perhaps sufficient for thunderstorm
development.  For now will stay with a blended approach, which may
spread PoPs a little too evenly and not highlight the area with
better chances.  Hopefully this can be determined over the next day
or two.  It's possible a more southward push on the boundary Sunday
will focus better rain chances across southern Oklahoma and northern
Texas.  Again, not ready to highlight this area for late Sunday into
Monday.

Another trough/upper low will move across the Pacific Northwest
and northern Rockies late Monday into Tuesday.  The response to
this system could be a lift of a frontal boundary to the north
with perhaps better rain and storm chances farther north of the
boundary late Monday into Tuesday.  It's possible by early
Wednesday, that most areas will be dry, but with part to mostly
cloudy conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 946 PM CDT Thu Mar 31 2022

Winds will remain light with generally southeasterly winds this
evening with winds increasing after sunrise. Clouds will be
increasing from the west through the forecast period, initially
high clouds followed by mid-level clouds. Scattered showers are
expected to develop Friday afternoon and spread from west to east
across the area. Low levels will remain dry which will give the
potential for strong and gusty winds near areas of virga or
showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  37  69  43  69 /   0  20  60   0
Hobart OK         38  72  40  72 /   0  40  50   0
Wichita Falls TX  40  75  46  75 /   0  20  40   0
Gage OK           37  71  34  70 /   0  60  40   0
Ponca City OK     31  68  41  67 /   0  20  70   0
Durant OK         37  71  46  75 /   0  10  50   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....06
AVIATION...26
Hazardous weather outlook, Mar 31, 2:45 PM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
345 PM CDT Thu Mar 31 2022

OKZ004>048-050>052-TXZ083>090-011200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
345 PM CDT Thu Mar 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances return Friday afternoon and night. A few
strong storms are possible Friday afternoon across parts of
western Oklahoma and western north Texas. Strong gusty winds
will be the main hazard with the stronger storms. Additional
thunderstorm are expected Sunday and Monday. A few strong
thunderstorms are possible Sunday and Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Archer forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Drought, Baylor

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Clay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Knox

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022340, 1022341, 1022342, 1022343, 1022344, 1022345, 1022346, 1022347.